Hi guys, I'd like to share my story about Propecia and Minoxidil 5%. I'll be as brief as I can without omitting any of the relevant details!
I started using a combination programme of Propecia and Minoxidil 5% in June last year, and followed the course consistently for a period of 4 months. I decided to quit the programme because, although I seemed to be making progress towards the end of this period, I became concerned about the potential side effects of both treatments while using them.
I'd heard that Propecia can cause impotence in 2% of those who use it, but after doing some more research WHILE TAKING the drug, I realised the percentage is actually much higher, that the symptoms extend beyond impotence (e.g. watery ejaculate, testicular pains, muscle shrinkage, "brain fog", etc.), and, contrary to Merck's claims, that these symptoms can persist long after the treatment has been discontinued.
As for my decision to quit using the Minoxidil: I later read from various sources that the 5% solution can cause wrinkles in the skin along the forehead, and can encourage the formation of bags under the eyes, and pock-marked cheeks. Admittedly, I saw no photographic evidence of patients who had developed these side effects, but the claims seemed sincere and I did not want to take the risk. I'm 24 years old, and want to retain my youth for the time being, even if this means sacrifing the thickness of my hair!
So I made the decision to quit the medication, and prepared for this by gradually reducing my application of the products over a 3 week period (going from 1 Propecia pill and 2 Minoxidil applications every day, to 1 Propecia pill and 1 Minoxidil application every two days for the first week, then every three to four days for the second week, then just two evenly spaced days for the final week). I figured that I could wean myself off at the rate of one week for every month that I'd been on the programme... As I said, this was 4 months in total, but I was desperate to ditch the stuff and felt that my relative youth would stand me in good stead for any potential shock that might occur to the system were 3 weeks not quite long enough to allow for a smooth transition back to my baseline appearance.
Well, it was late October when I popped my very last Propecia pill, and until late February, everything seemed fine. I had not shown any significant increase in hairs lost in the bath, and there was no noticeable thinning on the hairline (the initial problem area). But in the last couple of weeks, my hair has taken a profound turn for the worse, such that the hair at the temples is now VERY fine (almost peach fuzz), and the crown of the hair has developed a medium-sized circular-shaped thin patch. From an aerial view, it appears as though a triangle shape has formed across the top of my head, in which the circle at the crown represents the "peak" of the triangle, and the temples represent the two bottom corners of this triangle, the shape as a whole surrounded by very fine, vellus hairs. There is a very clear contrast between this "triangle" shape and the rest of the hair - very different to the pattern that would emerge were I simply going bald naturally.
Understandably, I am concerned about this delayed reaction to my withdrawal from the treatment programme, but because I ditched both products at the same time, I'm not sure whether to attribute this sudden development to the Minoxidil 5% or the Propecia. While using the Minoxidil, there was often an uncomfortable tingling sensation when the droplets made contact with the area that I was targetting (the temples), which would perhaps explain the problem in that region of my scalp. But what would have caused the circular patch at the backward area, which was not present beforehand?
Also, more importantly, I am doing everything I can to mitigate the effects of this sudden, rather aggressive process, by applying a wide range of herbal remedies and home-made topical formulas. I have also dramatically upped my intake of herbal tea, incorporated Ashwagandha into my diet, along with a daily capsule of Saw Palmetto, and a daily application of Vitamin E gel to the temples. Is there anything more I can do to boost my recovery from this highly unwelcome reaction? I would be happy enough if my hair could simply return to its original state, but how can this best be achieved? And would the results of such an "emergency" procedure be seen within the short-term or the distant future?
I know I've been lengthy in my summary, but I'm trying to give as detailed and thorough an account of my experience as possible, in the hope that any advice anyone can offer will be that much more relevant and therefore effective. I'd be VERY VERY GRATEFUL to hear from ANYONE who has anything to say on this issue. If it's even only the slightest bit constructive, I would nonetheless be very grateful for your time.